Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 119, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2017, 9:50 AM PDT for San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2017, 9:50 AM PDT (16:50 UTC)
- Expired
- Sep 9, 2017, 1:45 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 131 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875
WGUS55 KVEF 091650
FFWVEF
CAC071-092045-
/O.NEW.KVEF.FF.W.0119.170909T1650Z-170909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
950 AM PDT SAT SEP 9 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South central San Bernardino County in southern California...
* Until 145 PM PDT
* At 948 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain beginning to move across the warned area. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
Palms Airport, Joshua Tree Lake Campground, Joshua Tree, Morongo
Valley and Johnson Valley. Roads include State Route 62 and Amboy
Road
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3436 11641 3444 11640 3446 11563
3403 11566 3403 11600 3407 11600 3408 11604
3412 11605 3412 11626 3408 11627 3408 11644
3403 11648 3403 11661
$$
Steele2 follow-up statements
788
WGUS75 KVEF 091818
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1118 AM PDT SAT SEP 9 2017
CAC071-092045-
/O.CON.KVEF.FF.W.0119.000000T0000Z-170909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1118 AM PDT SAT SEP 9 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...
At 1116 AM PDT, Thunderstorms had generally weakened and moved out
of the warned area. Runoff will still continue, and additional
showers will worsen any existing flooding with already wet soils.
Some locations that will experience flooding include...
Twentynine Palms, Twentynine Palms Base, Twentynine Palms Airport
and Joshua Tree Lake Campground. Roads impacted include State Route
62 and Amboy Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3412 11625 3444 11624 3446 11563 3403 11566
3403 11600 3407 11600 3408 11604 3412 11605
$$
Steele216
WGUS75 KVEF 092001
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
101 PM PDT SAT SEP 9 2017
CAC071-092045-
/O.CON.KVEF.FF.W.0119.000000T0000Z-170909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
101 PM PDT SAT SEP 9 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...
At 1259 PM PDT, Doppler radar indicated thunderstorms additional
thunderstorms developing and moving into the area. Another round of
flash flooding is expected to begin within the next hour.
Some locations that will experience flooding include...
State Route 62, Twentynine Palms, and Joshua Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3412 11625 3444 11624 3446 11563 3403 11566
3403 11600 3407 11600 3408 11604 3412 11605
$$
SteeleWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:27 AM PDT, 23 minutes earlier.
Area forecast discussion, Sep 9, 9:27 AM PDT, 23 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 927 AM PDT Sat Sep 9 2017 .SYNOPSIS...A plume of monsoon moisture remains firmly entrenched across the region. This will lead to another day of showers and thunderstorms, especially in areas to the south of Las Vegas. Moisture will remain in place through early next week, with activity gradually decreasing each day. Moisture is likely to be pushed out of the region later this week as a transition to a drier, fall-like pattern begins. && .UPDATE...Updated to lower high temperatures and bumped up dewpoints the rest of today due to cloud cover and ongoing showers and thunderstorms across the region. As for precipitation. Weakening area of showers moving north in southern Nevada and northwest Arizona is associated with an entrance region of a h25 jet streak which is progged to continue lifting north through east central Nevada and western Utah today. Meanwhile, new thunderstorm activity is building in far SE CA and SW AZ. This area is associated with a lobe of vorticity pivoting northward from the upper low along the central California Coast. Based on clearing seen on visible satellite and lift with vorticity lobe my area of higher threat for flash flooding today is eastern San Bernardino and southern Mohave Counties. Threat lessens moving north but will keep Flash Flood Watch posted. && .AVIATION...For McCarran...Winds will remain out of a northeast-east direction with speeds mostly 10 knots or less outside of shower and storm activity. Scattered showers possible today with with isolated storms possible around the valley Sunday afternoon. BKN mid level clouds will be lingering for much of the day. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and isolated thunderstorms will continue to develop across southern Mohave and eastern San Bernardino counties drifting northward into Clark, Inyo, Lincoln, and Nye counties through the day. Activity increases in coverage going into this afternoon with highest coverage expected across Mohave and San Bernardino counties similar to yesterday. Winds will be forced by nearby convection but should otherwise follow diurnal trends. Gusty, erratic winds will be possible with any storms that move over the terminal in addition to heavy downpours, lowering CIGS, and lightning. && .PREV DISCUSSION...322 AM PDT Sat Sep 9 2017 .SHORT TERM...Through Sunday. Another night of active convection, particularly across San Bernardino and Mohave Counties. These counties are expected to continue to be the focus for today, with worked over atmosphere in place north of Las Vegas. At the moment, low-grade monsoon moisture is in place over Inyo and Esmeralda counties, with moderate to isolated high-grade moisture in place to the east. As of 10z, a small area of 2 inch precipitable water was noted near Parker Dam and associated with a complex of high rain rate storms that were moving into southern Mohave County. This complex is likely to clear out of southeast Mohave County around sunrise, leaving clearer skies in its wake. These clearer skies should set the stage for developing instability and chances for late morning and afternoon thunderstorms across San Bernardino County as well as central and southern Mohave County. The Flash Flood Watch was expanded to include western San Bernardino County including the Barstow area, which is likely to sit near the western fringe of the moisture boundary once again. Meanwhile, the watch was cancelled for Lincoln County where high-res guidance keeps things relatively quiet with the worked over air. I was really on the fence as to whether or not to cancel the watch for much of Clark and northern Mohave counties where, like Lincoln County, the atmosphere appears to be pretty well worked over. However, at this time I don't have enough confidence to do that. We'll be taking another look later this morning with additional evidence from the 12z sounding. In any case, the best chance for showers/storms in Las Vegas will occur between 12z-18z this morning. Another night of active convection is possible Saturday night as dynamics associated with an upper level low currently over the bay area remain present. For Sunday expect the area of concern shifts to the west over San Bernardino and Inyo counties as the low shifts west and begins to fill. This is likely to result in a downward trend in convective activity. However enough moisture will remain in place to continue the flash flood threat. That said the Flash Flood Watch will likely need additional trimming with this westward progression. .LONG TERM...Monday through Friday. Closed low, which will have shifted westward off of the southern California coast, will slowly drift northward on Monday before pushing eastward onshore of the California coast on Tuesday. This will continue southerly flow over the area while shifting best moisture and forcing westward resulting in decreased activity levels. Best chances for showers and storms for these days will be across the higher elevations with more isolated activity in the lower elevations. The low will continue on its eastward track on Wednesday and Wednesday night passing across the local area late in the day. It will weaken in the process as it dissolves into the prevailing flow ahead of a more prominent trough entering the Pacific northwest Thursday and Friday. As the trough passes overhead on Wednesday rain chances will be limited to the southern Great Basin and northern Mohave County with mostly dry weather expected for Thursday and Friday as drier air filters in behind the exiting shortwave. As low approaches and passes across the area midweek breezy south to southwest winds of 15-20 mph gusting around 25 mph will be possible each day Tuesday through Thursday. Slightly higher winds will be likely across the western Mojave Desert. Temperatures will rise a couple degrees Monday to Tuesday before dropping back down below normal midweek behind exiting trough. && .SPOTTER INFORMATION STATEMENT...Another day of showers and thunderstorms capable of producing gusty winds and flash flooding is expected. Spotter activation is requested for San Bernardino and Mohave Counties. Elsewhere, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Update...Pierce SHORT TERM...........Wolcott LONG TERM/AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 9, 8:52 AM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
852 AM PDT SAT SEP 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 WNW GOLDEN VALLEY 35.23N 114.24W
09/08/2017 MOHAVE AZ LAW ENFORCEMENT
TWO ROADS IN GOLDEN VALLEY WERE CLOSED LAST
NIGHT DUE TO FLASH FLOODING. THEY WERE CHINO
DR AND SHINURUMP DR.
&&
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:01 AM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Sep 9, 12:16 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 9, 12:38 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Sep 9, 1:47 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 9, 2:17 PM PDT | Flash Flood Warning | VEF | Inyo | 4 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.